Thunderstorm Wind, Ware
- When
- March 25, 2:40 PM EST
- Where
- Ware County, 4.98 mi ESE of Eight Mile Post
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 31.090, -82.350
Power lines were blown down on Swamp Road.
A pre-frontal trough combined with decent shear, a low level jet (850 mb) of 30-40 knots, surface based CAPE around 1500 J/kg, and dew points in the mid 60s supported strong to severe storms across SE GA in the afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAX wrote it up.
A pre-frontal trough combined with decent shear, a low level jet (850 mb) of 30-40 knots, surface based CAPE around 1500 J/kg, and dew points in the mid 60s supported strong to severe storms across SE GA in the afternoon.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Mar 25, 12:41 PM EST, 1 hour 59 minutes earlier.
Area Forecast Discussion
National Weather Service Jacksonville FL
141 PM EDT Sat Mar 25 2023
...New AVIATION...
.UPDATE...
Issued at 950 AM EDT Sat Mar 25 2023
Sfc analysis shows a fairly diffuse cold front from eastern TN to
central AL, with prefrontal trough from inland NC to north central
GA to srn AL. Scattered to numerous showers and storms continue
along the trough, with some storms briefly strong to severe this
morning along it. Guidance shows a strip of moisture along the
trough moving eastward today while main dynamics with a mid/upper
level trough are north of the region. Sfc dewpoints are quite
elevated locally with analysis showing values of upper 60s to around
70, with Live Oak at 72 deg at 9 AM. The low level moisture and the
daytime heating (above normal temps well into the mid 80s) will lead
to sfc based CAPE values of at least 1500 across southeast GA where
most CAM guidance show explicit convection moving in between noon
and 2 PM. However, still some uncertainty on coverage of severe
weather, and SPC continues to highlight a marginal risk of severe
storms (Level 1 out of 5) for north half of forecast area. Main
threat still looking like wind, and then hail. We cannot rule out a
brief tornado with low level helicity values of about 150 per RAP
model for a few areas north to northwest of Waycross. Southwesterly
winds up to 15G30mph this aftn as well, outside of any shower or
thunderstorm. The main updates this morning were to adjust the POPs
a bit this aftn to trim chances on the south side of the main
threat. This is due to the somewhat unfavorable convection to
locations further south due to significant dry air aloft as sampled
by 12z JAX sounding and latest water vapor imagery.
For the marine forecast, little change was made with winds generally
south to southwest at 10-15 kt, possibly toward sustained toward 15-
20 kt for a few locations briefly late this aftn/early evening. Seas
near 3-4 ft today. A few thunderstorms possible north half of marine
waters late this aftn and early evening.
&&
.NEAR TERM...
(Through Tonight)
Issued at 319 AM EDT Sat Mar 25 2023
Temperatures will be well above normal again today ahead of an
approaching frontal system, aiding instability. Showers and
thunderstorms are expected to enter the northwestern most Georgia
counties around noon and fill in southeasterly.
Currently the Storm Prediction Center has areas roughly north of
I-10 under a Marginal risk of severe thunderstorms despite the
front expected to weaken as it moves into Georgia. Decent shear, a
low level jet (850 mb) of 30-40 knots, surface based CAPE around
1500 J/kg, dew points in the mid 60s, and temperatures reaching
the 80s will all allow isolated strong to severe thunderstorms to
be possible in the afternoon. Models are having a hard time
agreeing on storm coverage, but the main threats will be strong
wind gusts and hail. Southwesterly winds will be breezy ahead of
the front today, gusting up to 25 mph.
It will be a very mild night with overcast skies, lows will only
drop into the mid to upper 60s area wide. With moisture lingering
from the stalled front to our north, patchy fog is possible mainly
south of I-10 and west of I-95 where winds are calmer, just before
sunrise.
&&
.SHORT TERM...
(Sunday through Monday night)
Issued at 319 AM EDT Sat Mar 25 2023
Sun & Sun Night...Above normal temperatures continue under SW
flow with the surface frontal zone stalled just north of the local
forecast area. Expect dry conditions across NE FL as ridging
holds across the state where high temps will near 90 degrees
inland across the St. Johns River basin. At this time, the HRRR is
the outlier amongst the high resolution CAMs Sunday which
advertises a pre-frontal outflow boundary of convection drifting
south of the Altamaha River in the afternoon. Should this
scenario occur, it would return isolated strong to severe storm
potential across SE GA given cooler 500 mb temps (-12 to -14 deg
C) across the local area and a continuation of adequate shear
aloft (bulk shear 40-45 kts). Although low level kinematic wind
fields are not overly impressive (850 mb winds 20-25 kts), steep
700-500 mb lapse rates of -7 to -8 deg C/km favor an elevated hail
threat, with exacerbated downdraft cooling in dry air entrainment
creating a marginal damaging wind threat. At this time, indicated
a 40-50% chances of t'storms north of a Douglas to Jesup line
Sunday, with rain chances tapering off to only 20% from Brunswick
to Statenville southward. The ridge across south FL strengthens
northward into Sunday night, shifting the frontal zone and
precipitation chances north of the local area with mostly dry
conditions expected and mild low temps in the 60s with inland fog
potential across the Suwannee River Valley.
Monday & Tuesday...Dry weather holds across FL Monday with a continuation
of near record highs in the upper 80s to lower 90s while the
meandering frontal zone across south-central GA continues a chance
of mainly afternoon showers and storm across SE GA, with the
higher chances near the the Altamaha River basin. The front will
finally begin to press farther south and bring the best chances
of wetting rainfall to SE GA and portions of NE FL Tuesday with
the passing of a short wave upper level trough. A return of strong
to severe storm potential is expected late Monday into Tuesday
with steeper lapse rates and strengthening shear with the approach
of an elongated mid/upper level trough axis. Rain chances quickly
tapper off Tuesday night trailing the frontal passage, with a
cooler, drier northerly flow beginning mid-week as high pressure
builds north of the region.
&&
.LONG TERM...
(Tuesday through Friday)
Issued at 319 AM EDT Sat Mar 25 2023
Wed & Thu...Dry weather with a breezy, post-frontal cool down
Wednesday as high pressure builds NNE of the region under near
zonal flow aloft and high cirrus. High temperatures will range
from near to just below normal in the low/mid 70s across across SE
GA and toward the Atlantic Coast to near 80 across our FL Suwannee
River Valley zones. High clouds thin Wednesday night as an upper
level ridge builds across the GOMEX and the surface ridge shifts
farther offshore of the mid-Atlantic coast, weakening low level NE
flow to E into Thursday. Temperatures will range in the 50s
Wednesday night, then warm back above climo values for most areas
by Thursday under the strengthening upper level ridge. With a
dominant east coast sea breeze, expect some more diurnally
enhanced cumulus clouds Thursday afternoon, but mid levels too dry
for precipitation potential. Thu night, low level flow veers more
SE as the surface ridge to the north builds farther offshore of
the Atlantic coast. Min temps will range generally in the 60s with
better inland fog potential due to increasing low level moisture
and light boundary layer winds.
Fri...Continued dry with a return to HOT conditions as high
temperatures near 90 degrees inland as the upper level ridge
builds directly over the area and the low level ridge builds
offshore of the GA/SC Atlantic coast, with weak 1000-700 mb
enabling both east/west coast sea breezes to move inland toward
the thermal low in the afternoon. More high cirrus and diurnal
cumulus will develop, but the 850-700 mb layer remains too dry for
precip potential.
&&
.AVIATION...
(18Z TAFS)
Issued at 103 PM EDT Sat Mar 25 2023
Sites are currently MVFR or VFR ahead of pre frontal showers and
storms. Winds are generally near 10 to 15kts, however some gusts
to around 20kts are expected at times.
Showers/tstorms will lose momentum very close to the FL and GA
border late this evening with loss of daytime heating. Therefore,
only included JAX and SSI for TS forecast. There is a slight
chance lowered ceilings and TSRA could reach as far south as CRG
or VQQ, but confidence of this is too low to include in forecast
at this time.
Towards daybreak, low clouds will advect from the Gulf of Mexico
which is expected to lower ceilings, especially for more western
areas. IFR expected for GNV, VQQ but left JAX, CRG, SSI and SGJ as
MVFR only for now. However, IFR is possible for these areas as
well. Will let next shift evaluate.
&&
.MARINE...
Issued at 319 AM EDT Sat Mar 25 2023
A frontal system is approaching the area, thunderstorms are likely
this afternoon over the local waters, some of which may be strong,
producing gusty winds. Southerly flow will continue through the
weekend, and remain below advisory levels. Another cold front will
move southeastward across our local waters on Tuesday, accompanied
by scattered showers and thunderstorms. Northerly winds will
strengthen by Tuesday evening in the wake of this frontal passage.
Rip Currents: Moderate rip current risk at NE FL beaches, and a
low risk at SE GA beaches Saturday.
&&
.FIRE WEATHER...
Issued at 319 AM EDT Sat Mar 25 2023
Warm and breezy SW winds increase after sunrise ahead of an
approaching front. Wind gusts of 20 to 30 mph are expected today
with high dispersion over 75 units expected near the SE GA I-95
corridor, southward across the NE FL St. Johns River basin.
Thunderstorm potential increases from the northwest across SE GA
by late morning, with scattered storms moving SSE across SE GA
into the afternoon and nearing the FL Interstate 10 corridor
through early evening. A few strong to severe storms are possible,
and will be capable of locally strong wind gusts and hail.
Rainfall tappers off after sunset, with inland fog potential
across the Suwannee River Valley after midnight. Another round of
mainly afternoon showers and storms is expected across SE GA
Sunday. Warm SW flow will continue pockets of elevated dispersion
Sunday, focused near the Okefenokee NWR and generally east of the
Highway 301 corridor toward I-95. A weak, late afternoon east
coast sea breeze will back winds to south along the immediate
coast Sunday afternoon.
&&
.CLIMATE...
Issued at 319 AM EDT Sat Mar 25 2023
Daily high temperature records and occurrence year for official climate
sites are below for Sat 3/25 through Mon 3/27.
DATE SAT 3/25 SUN 3/26 MON 3/27
------------------------------------------------
JAX 91 90 90
(2020) (2021) (2020)
CRG 89 91 89
(2021) (2021) (2021)
GNV 95 93 91
(1907) (1907) (1949)
SSI 88 84 88
(2020) (1955) (2011)
AMG 89 89 88
(1954) (2021) (2021)
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 67 85 65 86 / 10 40 30 40
SSI 66 81 65 84 / 30 20 20 20
JAX 66 89 63 91 / 20 10 10 10
SGJ 67 85 65 86 / 10 10 10 10
GNV 65 88 62 89 / 10 0 0 10
OCF 66 89 63 89 / 10 0 0 10
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&Special Weather Statement
National Weather Service Jacksonville FL
134 PM EDT Sat Mar 25 2023
GAZ132-149-251830-
Atkinson GA-Coffee GA-
134 PM EDT Sat Mar 25 2023
...A strong thunderstorm will impact portions of southwestern Coffee
and central Atkinson Counties through 230 PM EDT...
At 133 PM EDT, Doppler radar was tracking a strong thunderstorm just
north of Alapaha, or 10 miles south of Ocilla, moving east at 30 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Douglas, Pearson and Willacoochee.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 500 PM EDT for
parts of southeast Georgia.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Jacksonville.
&&
LAT...LON 3147 8314 3147 8312 3151 8308 3158 8306
3158 8302 3154 8279 3124 8280 3126 8304
3128 8303 3131 8306 3133 8306 3135 8308
3136 8310 3139 8311 3140 8314 3143 8314
3146 8315
TIME...MOT...LOC 1733Z 279DEG 26KT 3145 8326
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
SHASHYSpecial Weather Statement
National Weather Service Jacksonville FL
229 PM EDT Sat Mar 25 2023
GAZ132-134-149-250-251900-
Bacon GA-Atkinson GA-Coffee GA-Northern Ware GA-
229 PM EDT Sat Mar 25 2023
...A strong thunderstorm will impact portions of southeastern Coffee,
north central Atkinson, northern Ware and southwestern Bacon Counties
through 300 PM EDT...
At 229 PM EDT, Doppler radar was tracking a strong thunderstorm near
Douglas, moving east at 25 mph.
HAZARD...Winds around 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Douglas, Nicholls and West Green.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 500 PM EDT for
southeastern Georgia.
&&
LAT...LON 3146 8253 3135 8294 3154 8293 3167 8267
3167 8263
TIME...MOT...LOC 1829Z 249DEG 24KT 3151 8279
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
CORLESSSpecial Weather Statement
National Weather Service Jacksonville FL
259 PM EDT Sat Mar 25 2023
GAZ132-134-250-251945-
Bacon GA-Coffee GA-Northern Ware GA-
259 PM EDT Sat Mar 25 2023
...A strong thunderstorm will impact portions of southeastern Coffee,
north central Ware and Bacon Counties through 345 PM EDT...
At 259 PM EDT, Doppler radar was tracking a strong thunderstorm near
Nicholls, or near Alma, moving east at 25 mph.
HAZARD...Winds around 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Alma, Nicholls, New Lacy and Bickley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 500 PM EDT for
southeastern Georgia.
&&
LAT...LON 3164 8241 3164 8239 3147 8230 3147 8232
3146 8232 3138 8271 3152 8276 3165 8242
TIME...MOT...LOC 1859Z 256DEG 22KT 3150 8258
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
CORLESSThe Moody AFB radar (KVAX), 66 km away, was scanning. The volume nearest the first event began at 19:41 UTC.
4 thunderstorm wind. Local standard time, as filed.
Power lines were blown down on Swamp Road.
Multiple trees were blown down near the intersection of Highway 17 and Highway 82 near Interstate 95. The time of damage was based on radar.
Multiple trees were blown down near Mister Road and Highway 82. The time of damage was based on radar.
A tree was blown down and blocked West Fancy Bluff Road. The time of damage was based on radar.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2023Every state in 2023This day in weather historyWarnings in Georgia, March 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1079017, 1079018, 1079019, 1079020.